Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 160, NWS Sioux Falls, SD

August 16, 20164 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2016, 8:36 PM CDT for 4 counties in South Dakota. It was in force for 11 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2016, 8:36 PM CDT (01:36 UTC)
Expired
Aug 16, 2016, 8:47 PM CDT
In force
11 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Clay County, SD, Lincoln County, SD, Turner County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 55 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 8:40 PM CDTHAIL 1Centerville, SD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2247 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
1.1
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

722 
WUUS53 KFSD 170136
SVRFSD
SDC027-083-125-127-170215-
/O.NEW.KFSD.SV.W.0160.160817T0136Z-160817T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 PM CDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN UNION COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  NORTHEASTERN CLAY COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  SOUTHWESTERN LINCOLN COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  SOUTHEASTERN TURNER COUNTY IN SOUTHEASTERN SOUTH DAKOTA...

* UNTIL 915 PM CDT

* AT 836 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  CENTERVILLE... OR 10 MILES WEST OF BERESFORD...MOVING EAST AT 15
  MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BERESFORD AROUND 915 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4308 9705 4314 9708 4323 9671 4305 9675
TIME...MOT...LOC 0136Z 259DEG 13KT 4312 9697 

HAIL...1.25IN
WIND...<50MPH
 
$$

WEISSER
1 follow-up statement
112 
WWUS53 KFSD 170147
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
847 PM CDT TUE AUG 16 2016

SDC027-083-125-127-170156-
/O.CAN.KFSD.SV.W.0160.000000T0000Z-160817T0215Z/
UNION SD-CLAY SD-LINCOLN SD-TURNER SD-
847 PM CDT TUE AUG 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN UNION...
NORTHEASTERN CLAY...SOUTHWESTERN LINCOLN AND SOUTHEASTERN TURNER
COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4308 9705 4314 9708 4323 9671 4305 9675
TIME...MOT...LOC 0143Z 259DEG 13KT 4313 9692 

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:15 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 16, 6:15 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
615 PM CDT TUE AUG 16 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 257 PM CDT Tue Aug 16 2016

Another night with disorganized and not easily forecast thunderstorm
potential. At 19z it appears that the surface front extended from
Just north of Storm lake and Sioux City west along the Missouri
River into south central SD. Shear along this boundary and in the
surrounding environment pretty weak with CAPE values likely to be
around 1500-2000 J/kg. All of this spells a similar outcome, which
is a few stronger updrafts, likely fairly short lived with fairly
disorganized convection. Upper level support and fairly weak mid
level convergence suggest that east of the James River will be the
best chance for thunderstorms with the slightly better chance in
southwest Minnesota and parts of northwest Iowa. The main threat
should end by about 10 pm. Temperatures will be seasonal with lows
from the upper 50s to lower 60s and highs Wednesday from 80 to 85 in
southwest Minnesota to the lower 90s in south central SD.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 257 PM CDT Tue Aug 16 2016

Warm front lifts toward the Missouri River Valley Wednesday night,
accompanied by a ribbon of elevated instability and modest warm
advection into the James River Valley after midnight. Could see
spotty elevated storms develop during the pre-dawn hours, though
severe threat continues to look low given limited effective shear.
Any early morning activity should lift north of the area by mid to
late morning, with attention then turning to approaching mid-upper
level wave and cold front. 12Z model runs showing a little better
agreement on timing the front into the northwest portion of our
forecast area near Chamberlain to De Smet line by 19/00Z. Strong
thermal ridge works into the forecast area ahead of the front, which
should aid in warming temperatures into the lower-mid 90s throughout
much of the forecast area. Some raw models mix temperatures into the
triple digits in areas west of I-29, but this seems little overdone
and will stick with somewhat more conservative numbers for now.

Primary upper trough lags back over the northern Rockies through
Friday, though a couple of waves in the southwest flow ahead of the
trough should provide sufficient upper level support for storm
development, primarily along/north of the boundary Thursday night
through Friday. Shear profiles appear marginal for severe weather
threat through Thursday night, as mid-upper level winds remain on
the weaker side and increasing low level jet may not be utilized by
potentially elevated storms. Expect to see increasing deep layer
shear and associated severe threat on Friday, with the approaching
boundary adding directional component and an increase in the mid-
upper level flow adding to speed shear. Temperatures a little tricky
as gradient location will depend on frontal boundary position and
associated precip, but generally looks like mid 70s northwest to
lower-mid 80s southeast.

Cooler air settles into the region for the weekend, with highs in
the upper 60s-mid 70s and lows largely in the lower 50s. Main upper
trough swings through Saturday, so will linger some low chances for
showers/isolated thunder across the area for the first half of the
weekend. Gradual warming expected through the early part of the
week, with generally dry conditions through Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 614 PM CDT Tue Aug 16 2016

Scattered strong thunderstorms are expected to wane with the
diurnal cycle, so most activity should be gone by about 2z to 4z.
After this mainly VFR conditions. With light winds and some
residual low level moisture will need to watch for potential fog
late tonight.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...08
LONG TERM...JH
AVIATION...08
Hazardous weather outlook, Aug 16, 5:15 AM CDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 AM CDT TUE AUG 16 2016

SDZ050-052-057>059-063>066-068-069-171015-
GREGORY-JERAULD-BRULE-AURORA-DAVISON-CHARLES MIX-DOUGLAS-
HUTCHINSON-TURNER-BON HOMME-YANKTON-
515 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING INTO THE
OVERNIGHT. THE GREATEST LIKELIHOOD OF STORMS WILL BE NORTH OF
INTERSTATE 90 NEAR HIGHWAY 14. SOME OF THE STORMS MAY BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE GREATEST
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM TODAY.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-053>056-060>062-067-070-071-171015-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-SANBORN-MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-
LINCOLN SD-CLAY SD-UNION-
515 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THIS EVENING.
A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS PRODUCING HAIL TO
THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING INTO THE
OVERNIGHT. THE GREATEST LIKELIHOOD OF STORMS WILL BE NORTH OF
INTERSTATE 90 NEAR HIGHWAY 14. SOME OF THE STORMS MAY BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE GREATEST
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM TODAY.

In the hours before

Local storm report, Aug 16, 6:28 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             2 S LARCHWOOD           43.43N 96.44W
08/16/2016  E1.25 INCH       LYON               IA   PUBLIC

            VIA SOCIAL MEDIA.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Aug 16, 6:46 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             6 WSW YANKTON           42.87N 97.52W
08/16/2016  E1.50 INCH       YANKTON            SD   PUBLIC

            VIA SOCIAL MEDIA.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Aug 16, 7:00 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             GAYVILLE                42.89N 97.17W
08/16/2016  E1.00 INCH       YANKTON            SD   EMERGENCY MNGR

            .

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, Aug 16, 7:10 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
710 PM CDT TUE AUG 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             1 E GAYVILLE            42.89N 97.16W
08/16/2016  E1.75 INCH       CLAY               SD   PUBLIC

            VIA SOCIAL MEDIA.

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.